NAPLEX Question of The Week: Hyperuricemia and Gout

There are a number of drug therapies that may increase uric acid concentrations which may in turn cause a gout attack. This week's question focuses on this important topic.

Like 0 Comment

A 74 year old male presents to the emergency room with a red, warm swollen right elbow joint. His past medical history is significant for hypertension, GERD, and CAD. He is status post drug eluting stent placement in his right coronary artery 3 months ago.  His current medications include ticagrelor 90mg BID, aspirin 81mg daily, losartan 100mg daily, HCTZ 25mg daily, metoprolol succinate 100mg XL daily, omeprazole 20mg daily, niaspan 1000mg ER HS, and atorvastatin 80mg daily.

Workup reveals a uric acid level of 10.5 mg/dL (3.4-7 mg/dL) and patient is ultimately diagnosed with a new onset gout attack. Which of the following medications may have contributed to his gout attack? Select all that apply.

A. Ticagrelor

B. Aspirin

C. Losartan

D. HCTZ

E. Niaspan




Answer with Rationale:

The correct answers are A, B, D, and E. All of these medications are associated with drug-induced hyperuricemia and potentially subsequent gout. There are a number of mechanisms through which this may occur. The most common include decreased uric acid secretion and increased uric acid reabsorption. Answer C is incorrect as losartan actually increases excretion of uric acid which may decrease overall risk of gout.

Other commonly known medications to increase the risk of gouty arthritis include cyclosporine, pyrazinamide, and other diuretics including loop diuretics. PPIs including omeprazole have also in case reports been associated with gout but to this point is a rare occurrence. 

An excellent review article on this topic can be found here:

Salem CB, Slim R, Fathallah N, Hmouda H. Drug-induced hyperuricaemia and gout. Rheumatology 2017;56:679-88.

Go to the profile of Christopher M. Bland

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.